Oregon, 2009

Wildfire in Oregon, August 1 to 12, 2009

August 1 to 12, 2009 · NWS PDT · 1 event in 1 county or zone

Lightning on August 1 started several fires which grew into the North Fork Complex adjacent to the rugged North Fork John Day Wilderness southeast of Dale, Oregon. The fires burned 1,360 acres of timber, grass, and brush.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Lightning on August 1 started several fires which grew into the North Fork Complex adjacent to the rugged North Fork John Day Wilderness southeast of Dale, Oregon. The fires burned 1,360 acres of timber, grass, and brush.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 1, 8:00 PM PST, 1 hour earlier.

Area forecast discussion, Aug 1, 8:00 PM PST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
900 PM PDT SAT AUG 1 2009

.UPDATE...ACTIVE EVENING WITH MORE THUNDERSTORMS THAN EARLIER
ANTICIPATED. ONE SEVERE STORM IN JEFFERSON COUNTY PRODUCED WIND
DAMAGE AND 1 INCH HAIL. STORMS ALSO EXTENDED EAST OFF OF THE
CASCADES FOR A RED FLAG THREAT WELL INTO OREGON FIRE ZONE 630 AND
ISSUED A RED FLAG WARNING FOR THAT ZONE AT 500 PM THIS EVENING.
THERE HAVE BEEN OVER 1000 CG LIGHTNING STRIKES THIS EVENING IN
CENTRAL OREGON SO THERE COULD POTENTIALLY BE NUMEROUS FIRE STARTS.
THINGS ARE WINDING DOWN NOW AND CURRENT FORECAST FOR THE REST OF
THE NIGHT LOOKS GOOD WITH THE ONE CAVEAT THAT THE ONGOING
PRECIPITATION DISSIPATES BY 06Z. WILL MONITOR THAT FOR THE NEXT
COUPLE OF HOURS BUT FOR NOW DONT PLAN ON ANY UPDATES THIS
EVENING. 78

&&

.AVIATION...VFR CONDITIONS TO PREVAIL THROUGH 06Z MONDAY. SOME MID
AND HIGH CLOUDS ARE EXPECTED OVERNIGHT AND SUNDAY MORNING ACROSS
OREGON WITH THE REMNANTS OF THIS EVENINGS CONVECTION. THUNDERSTORMS
WILL REDEVELOP ACROSS CENTRAL OREGON LATE SUNDAY AFTERNOON AND
WILL INCLUDE A VCTS GROUP FOR A WHILE AT KRDM SUNDAY EVENING. 78

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  67 101  67 100 /  10  10  10  10
ALW  71 102  72 100 /  10  10  10  10
PSC  64 103  66 102 /  10  10  10  10
YKM  64 100  64 100 /  10  10  10  10
HRI  66 104  67 103 /  10  10  10  10
ELN  65 100  65  99 /  10  10  10  10
RDM  60  96  54  96 /  30  30  30  30
LGD  58  98  58  98 /  20  20  20  20
GCD  63  99  60  98 /  30  20  20  20
DLS  71  99  67  98 /  20  10  10  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH TUESDAY EVENING
     FOR ORZ609-632>635-638.

     RED FLAG WARNING UNTIL 11 PM PDT TUESDAY FOR ORZ610-611-630.

     HEAT ADVISORY UNTIL 9 PM PDT SUNDAY FOR ORZ041-042-044-501.

WA...     FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH TUESDAY EVENING
     FOR WAZ609-633.

     HEAT ADVISORY UNTIL 9 PM PDT SUNDAY FOR WAZ024-026>029.

&&

THREAT INDEX
SUNDAY : YELLOW
MONDAY : YELLOW
TUESDAY : YELLOW

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

78/78/78
Hazardous weather outlook, Aug 1, 4:43 PM PST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
543 PM PDT SAT AUG 1 2009

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-021415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
543 PM PDT SAT AUG 1 2009

UPDATED FOR RED FLAG WARNING

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

EXCESSIVE HEAT
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF OREGON, NORTH CENTRAL OREGON, LOWER COLUMBIA BASIN OF
     OREGON, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON

RED FLAG WARNING
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, NORTH CENTRAL OREGON, CENTRAL OREGON, NORTHERN
     WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN,
     OCHOCO-JOHN DAY HIGHLANDS

     CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR
     CURRENT FIRE DANGER CONDITIONS IN YOUR AREA.

THUNDERSTORMS
     EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, GRANDE
     RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF
     OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
     AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING MAINLY IN
CENTRAL OREGON. HOT TEMPERATURES THIS EVENING WILL GRADUALLY COOL
OFF OVERNIGHT. RED FLAG WARNINGS HAVE BEEN ISSUED BY THE NATIONAL
WEATHER SERVICE IN PENDLETION (PDXRFWPDT) AND SPOKANE (SEARFWOTX).

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EXCESSIVE HEAT SUNDAY
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF OREGON, NORTH CENTRAL OREGON, LOWER COLUMBIA BASIN OF
     OREGON, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON

SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY
     CENTRAL OREGON

THUNDERSTORMS SUNDAY
     GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS
     OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
     AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

THUNDERSTORMS MONDAY
     EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN
     COLUMBIA RIVER GORGE OF WASHINGTON, FOOTHILLS OF THE BLUE
     MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN
     COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL
     OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE
     BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
     SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

THUNDERSTORMS TUESDAY
     EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN
     COLUMBIA RIVER GORGE OF WASHINGTON, FOOTHILLS OF THE BLUE
     MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN
     COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL
     OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE
     BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
     SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

THUNDERSTORMS WEDNESDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF
     OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA
     BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE
     MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

THUNDERSTORMS THURSDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
     RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
     LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
     COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

THUNDERSTORMS FRIDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF
     OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA
     BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE
     MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL ONLY SLOWLY MAKE ITS WAY
TOWARD THE COAST OVER THE NEXT FEW DAYS BRINGING A CHANCE FOR
THUNDERSTORMS INTO MID WEEK. THIS WILL RESULT IN THE POTENTIAL FOR
LIGHTNING CAUSED FIRES AND A CONTINUATION OF THE HEAT. THERE IS A
SLIGHT RISK OF SEVERE STORMS IN DESCHUTES COUNTY OREGON SUNDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Special weather statement, Aug 1, 3:33 PM PST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
433 PM PDT SAT AUG 1 2009

ORZ043-020030-
CENTRAL OREGON OR-
433 PM PDT SAT AUG 1 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DESCHUTES COUNTY
UNTIL 530 PM PDT...

AT 431 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF WILLAMETTE PASS...OR 42 MILES
SOUTHWEST OF BEND...MOVING NORTHWEST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING...AND WIND GUSTS TO
50 MPH.

LAT...LON 4383 12197 4362 12172 4361 12198
TIME...MOT...LOC 2331Z 115DEG 6KT 4362 12188

MDV
Special weather statement, Aug 1, 6:01 PM PST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
701 PM PDT SAT AUG 1 2009

ORZ043-020230-
CENTRAL OREGON OR-
701 PM PDT SAT AUG 1 2009

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN CROOK AND
NORTHERN DESCHUTES COUNTIES UNTIL 730 PM PDT...

AT 700 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR REDMOND...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING.

LAT...LON 4423 12144 4438 12125 4437 12106 4427 12110
      4414 12108
TIME...MOT...LOC 0200Z 210DEG 11KT 4421 12121

MDV
Special weather statement, Aug 1, 6:27 PM PST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
727 PM PDT SAT AUG 1 2009

ORZ042-020300-
NORTH CENTRAL OREGON OR-
727 PM PDT SAT AUG 1 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
800 PM PDT...

AT 726 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF TERREBONNE...OR 15 MILES NORTH
OF REDMOND...MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LAT...LON 4481 12142 4481 12116 4481 12093 4448 12109
      4448 12130
TIME...MOT...LOC 0227Z 176DEG 24KT 4449 12119

MDV
Local storm report, Aug 1, 7:04 PM PST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
804 PM PDT SAT AUG 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     CULVER                  44.52N 121.21W
08/01/2009                   JEFFERSON          OR   PUBLIC

            ESTIMATED WINDS 50-60 MPH SUSTAINED, AND A TREE HAD
            COLLAPSED ON TOP OF A VEHICLE.

0750 PM     HAIL             CULVER                  44.52N 121.21W
08/01/2009  E1.00 INCH       JEFFERSON          OR   PUBLIC

            HAIL UP TO THE SIZE OF QUARTERS IN DIAMETER WERE REPORTED
            ALONG WITH MINOR FLOODING DUE TO BRIEF HEAVY RAIN.

&&

DWEBER
Special weather statement, Aug 1, 7:13 PM PST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
813 PM PDT SAT AUG 1 2009

ORZ504-506-020400-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES OR-OCHOCO-JOHN DAY
HIGHLANDS OR-
813 PM PDT SAT AUG 1 2009

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHEELER COUNTY UNTIL 900
PM PDT...

AT 812 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES WEST OF SERVICE CREEK...OR 43 MILES
NORTHEAST OF PRINEVILLE...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LAT...LON 4499 12043 4500 12001 4470 12004 4470 12035
TIME...MOT...LOC 0312Z 177DEG 11KT 4478 12026

MDV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Ochoco-John Day Highlands

When
August 1, 9:00 PM PST to August 12, 5:00 AM PST
Where
Ochoco-John Day Highlands forecast zone
Reported by
Park/Forest Service
Coordinates
44.381, -120.359 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183936.